Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 238, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Sep 14, 2002, 8:55 PM EDT for Summit County, Ohio. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 2002, 8:55 PM EDT (00:55 UTC)
- Expired
- Sep 14, 2002, 9:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Summit County, OH
The radar
The Cleveland radar (KCLE), 42 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 9:00 PM EDT | Hail 0.88 | Bath, OH | Nickel size hail was observed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
131 WUUS51 KCLE 150055 SVRCLE OHC153-150145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 856 PM EDT SAT SEP 14 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMMIT COUNTY IN NORTHEAST OHIO... * UNTIL 945 PM EDT * AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF CUYAHOGA FALLS...OR ABOUT 10 MILES NORTHWEST OF AKRON...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CUYAHOGA FALLS HUDSON MACEDONIA TWINSBURG LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:00 PM EDT, 6 hours 55 minutes earlier.
Area forecast discussion, Sep 14, 2:00 PM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 200 PM EDT SAT SEP 14 2002 UPR TROF HUDSONS BAY TO CNTRL U.S. LIFTS OUT TO NE AND PAST CWA BY SUN EVE. UPR RDG TRYING TO BLD INTO LWR LKS BY 60 HRS. LOOKS LIKE MDLS WANT TO BRING CDFNT THRU CWA ARND 12Z BUT THIS A BIT FUZZY WITH WK LOW PRES DVLPG ON FNT IN AREA. SURPRISINGLY...ETA LOOKS LIKE IT WANTS TO BACK OFF A TAD ON POPS OVRNGT FOR A GOOD PART OF THE AREA. ALL MDLS BEEF UP THE MSTR FIELD WITH NGM STILL HOLD POPS PRETTY MUCH IN LKLY RGN FOR TNGT. WL PRBBLY LN TWDS THE NGM POPS FOR TNGT AND GO WITH LKLY POPS. A LTL MORE PVA...THE FNT IN THE AREA AND PLENTY OF AVBL MSTR WL PUSH HVLY TWDS KEEPING POPS IN THE LKLY REGIME. MAY HV TO INDCT MNLY AM OVR WRN SXNS. NGM MOS POPS STAY PRETTY HIGH FOR SUN AS DO THE ETA MOS POPS. AT THIS PT THEY SEEM TO FLIP-FLOP HWEVR WITH FRH DATA SHOWING NO QPF FOR NGM ON SUN AND ETA FRH GIVING SOME SERIOUS QPF. WL HV TO TAKE A MDL OF THE RD APPRCH. WL GO WITH THE LKLY POPS SUN. FEEL ETA MDL HANGING ON A LTL TOO LONG TO PCPN WL DROP POPS BLO MENTIONABLE FOR SUN NGT. HI PRES IN CONTROL ON MON WITH DRY WX THE RULE. SOME DIVERGENCE IN MOS TMP FCSTS WITH ETA RUNNING A BIT WRMR FOR MOST PART. SOME FAIRLY MILD TMPS TNGT BUT AFT TNGT WL LN TWD COOLER NGM FOR GUID. .CLE... OH...NONE. PA...NONE. VRCEK
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 2:17 PM EDT | Flash Flood Warning | CLE | Ashtabula | 118 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.